Attention deficit hyperactivity disorder (ADHD) is a condition that causes inattentiveness, impulsivity, and hyperactivity— and can significantly impact academic success. The symptoms differ from person to person. Both children and adults can have ADHD, but the symptoms always begin in childhood.
How many children are diagnosed with ADHD?
- About four million American children— up to 11 percent of school age children
- ADHD is more prevalent among males than females, with a 3 to 1 ratio
Vision and ADHD
While children with 20/20 eyesight may be able to see distant objects clearly, they can have vision problems that affect their learning performance. These children often present with avoidance behaviors because their visual systems simply cannot keep up with the demands of the classroom and curriculum— many times leading teachers and parents to believe that the child suffers from ADHD.
Fifteen out of the eighteen criteria for a diagnosis of ADHD overlap with behaviors that can present from a visual problem.
Children with convergence insufficiency are 3x more likely to be diagnosed with ADHD than children without the vision condition.
Common ADHD behaviors:
- Inability to maintain attention and stay on task
- Inability to sit still, fidgety
- Poor listening skills
- Difficulty following directions
- Loses and misplaces things often
- Careless mistakes in homework and class work
- Talks excessively and interrupts others
- Difficulty playing quietly
- Difficulty with organizing and prioritizing
- Moves from one activity to another
Careful diagnosis of ADHD, while ruling out other possibilities, is crucial in order to prevent medicating a child when medication is not indicated.
- 65% of children with ADHD are prescribed psychostimulant medications
What are the visual side effects of ADHD medication?
- The following stimulant drugs have shown to cause visual side effects: Ritalin, Concerta, Metadate, Daytrana (methylphenidate), Focalin (dexmethylphenidate), Dextrostat, Dexedrine (dextroamphetamine), Adderall (amphetamine), and Vyvanse (Lisdexamfetamine)
- Reduced focusing power
- Dilated pupils
- Blurry vision
- Another ADHD drug called Cylert (pemoline) can cause:
- Double vision
- Eye turns
- Nystagmus (involuntary eye movements)
- Nonstimulant medications such as Strattera (atomoxetine) and Wellbutrin (bupropion) can also cause visual side effects such as blurry vision.
ADHD medications can exacerbate vision problems!
A child who has been prescribed a medication for ADHD may experience an increase in their visual problems. This increase in visual problems can cause an increased difficulty to maintain attention in class, as well as other challenges that may imitate ADHD behavior.
How do ADHD medications work?
Ritalin, along with other psychostimulant drugs, function to increase the levels of dopamine and norepinephrine in the brain. Dopamine is an important chemical involved in attention, motivation, memory, reward, and regulation of body movements.
Norepinephrine is a chemical responsible for actions that occur in reaction to activation of the sympathetic nervous system (SNS). The SNS directs fight or flight responses when the body perceives imminent danger or stress— for people with ADHD, this can help to increase alertness.
How do psychostimulant drugs affect vision?
Psychostimulant drugs activate the SNS, by causing the brain to release an increased amount of norepinephrine. This response consequently causes certain behavioral reactions and visual changes in order to help the person “survive” the stressful situation.
For example, in order to help a person to see a dangerous situation more effectively, the SNS will restrict the visual field, causing perceptual narrowing or tunnel vision, as well as increase focusing acuity to a two meter distance. While this is truly necessary for a threatening situation, as a side effect for ADHD medication, this type of visual change can make learning difficult.
Reading and learning requires close vision, most tasks requiring focusing ability at about 12-18 inches from a child’s eyes. ADHD medications can therefore cause vision changes that make it quite difficult for children to see clearly in order to read and learn properly.
If your child is currently taking ADHD medication and continues to struggle with academic achievements, schedule a comprehensive vision evaluation.
Child behaviors that result from a vision problem can closely imitate the behaviors associated with ADHD.
If your child is showing signs of ADHD, rule out the possibility of a vision problem— this will facilitate prevention of a misdiagnosis and inappropriate dispensing of medication that can actually exacerbate a vision problem.